Montana, 2015

Hail and Damaging Winds in Montana, July 4, 2015

July 4, 2015 · NWS TFX · 15 events in 4 counties and zones

A cold front moved south over the hi-line late in the day July 4th. This caused enhancement of thunderstorms in a warm and moist airmass after peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A cold front moved south over the hi-line late in the day July 4th. This caused enhancement of thunderstorms in a warm and moist airmass after peak heating. These elevated storms produced damaging winds and large hail for a large swath land near the Canadian Border. Damage from the event was estimated at $7.5 million. An article covering the cost of the storm from local media can be seen at http://www.ktvh.com/home/headlines/Hailstorms-Cause-Millions-in-Damage-to-Wheat-Grain-Crops--318469291.html .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 6:05 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 6:05 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT SAT JUL 4 2015

.DISCUSSION...

A COLD FRONT IS PUSHING TOWARDS THE INTERNATIONAL BORDER AS OF
7PM MDT. THE FRONT SHOULD CROSS THE INTERNATIONAL BORDER BY 9PM
AND THEN MOVE INTO CENTRAL MONTANA ALONG A LINE FROM GREAT FALLS
TO LEWISTOWN BETWEEN 11PM MDT AND 1AM MDT. THE FRONT WILL REACH
THE HELENA VALLEY AFTER 2AM MDT AND THE BOZEMAN AREA EARLY SUNDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG
THE HI-LINE AND GLACIER NATIONAL PARK AS OF 7PM MDT. AS THE FRONT
PUSHES SOUTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP.
HAVE LOWERED POPS THROUGH 03Z FOR CENTRAL MONTANA BASED ON THE
SLOWER TIMING OF THE FRONTAL PASSAGE. THOUGH WINDS ARE GENERALLY
LIGHT AS OF 7PM MDT...WINDS WILL INCREASE AND GUST 25 TO 35 MPH
WITH THE FRONTAL PASSAGE. GUSTY ERRATIC WINDS ARE ALSO
ANTICIPATED IN AND NEAR SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES AND SCATTERED SHOWERS ARE EXPECTED ON SUNDAY. MLV

&&

.AVIATION...
UPDATED 2330Z.
A CANADIAN COLD FRONT WILL MOVE SOUTHWARD THROUGH THE REGION
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH WITH SOME STORMS PRODUCING
GUSTY WINDS THROUGH 10Z SUN. LOW CLOUDS AND LIGHT RAIN SHOWERS IS
POSSIBLE OVER NORTH CENTRAL MT SUN MORNING. A SCATTERED
SHOWER/THUNDERSTORM IS POSSIBLE IN THE AFTERNOON. AN AREA OF SMOKE
WILL ALSO MOVE SOUTHWARD THRU THE REGION ON SUNDAY...LIMITING
VISIBILITIES AND MAKING MOUNTAINS/PASSES OBSCURED AT TIMES. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 530 PM MDT SAT JUL 4 2015/
TONIGHT THROUGH MONDAY...A CANADIAN COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE REGION TONIGHT. AT 3 PM THE COLD FRONT WAS STILL NORTH
OF CALGARY...THUS THE MAIN PUSH OF COLD AIR WILL LIKELY MOVE INTO
THE CUT BANK AREA AFTER 7 PM AND IN THE GREAT FALLS AREA AFTER 10
PM. GUSTY NORTHERLY WINDS ARE STILL POSSIBLE BEHIND THE FRONT FOR
A FEW HOURS. A FEW STRONG STORMS ARE POSSIBLE THIS
EVENING...MAINLY NORTH OF GREAT FALLS ALONG THE COLD FRONT. GUSTY
WINDS WILL BE THE MAIN THREAT. TEMPERATURES WILL BE QUITE A BIT
COOLER ON SUNDAY ACROSS THE REGION. THE FORECAST MODELS INDICATE
THE BEST CHANCE FOR RAINFALL TO OCCUR LATE TONIGHT AND ON SUNDAY
MORNING. SOME MODELS HAVE AROUND 0.25 INCHES OF RAINFALL...THIS
MIGHT BE A BIT HIGH...BUT AROUND 0.10 TO 0.20 RAINFALL LOOKS
POSSIBLE FOR MUCH OF NORTH CENTRAL MT LATE TONIGHT THRU SUNDAY
MORNING. IN THE SOUTHWEST...JUST A PASSING SHOWER/THUNDERSTORM IS
POSSIBLE. TEMPERATURES REBOUND ON MONDAY CLOSER TO SEASONAL
NORMALS. THERE IS A SMALL CHANCE FOR MAINLY A MOUNTAIN
THUNDERSTORM IN THE MOUNTAINS OF SOUTHWEST MT ON MONDAY
AFTERNOON...BUT CONFIDENCE IS LOW IN THIS HAPPENING...AS WARMER
AIR TRIES TO PUSH BACK NORTHWARD INTO THE REGION. BRUSDA

MONDAY NIGHT THROUGH SATURDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT
ON THE LARGE SCALE FEATURES DURING THIS PERIOD. A SHORTWAVE IN THE
NORTHWESTERLY FLOW ALOFT WILL COMBINE WITH A CANADIAN COLD FRONT TO
BRING SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA TUESDAY INTO WEDNESDAY. TEMPERATURES WILL ALSO REMAIN NEAR
SEASONAL AVERAGES DURING THIS TIME. AN UPPER LEVEL LOW PRESSURE AREA
OFF THE CALIFORNIA COAST IS THEN FORECAST TO MOVE ONSHORE THURSDAY
INTO THURSDAY NIGHT AND MOVE NORTHEAST OVER THE GREAT BASIN ON
FRIDAY INTO MONTANA BY SATURDAY. WHILE THE FORECAST MODELS ARE IN
BETTER AGREEMENT WITH THE TIMING OF THIS ON THE 04/00Z RUNS THAN
THEY WERE ON THE 03/00Z MODEL RUNS, THIS CURRENT SOLUTION IS ABOUT
24 HOURS LATER THAN THE FORECAST MODELS INDICATED ON THE 03/00Z
RUNS. THIS COULD BE EXPLAINED BY THE FACT THAT THE 03/00Z MODELS MAY
HAVE UNDERESTIMATED THE STRENGTH OF THE BLOCKING RIDGE OF HIGH
PRESSURE OVER THE CENTRAL CONUS. REGARDLESS, AS THE FLOW ALOFT
SHIFTS FROM NORTHWESTERLY TO WESTERLY ON THURSDAY, THE MAIN CHANCE
FOR THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS SOUTHWEST MONTANA.
THEN, AS THE FLOW ALOFT BECOMES MORE SOUTHWESTERLY WITH THE UPPER
RIDGE OVER THE CENTRAL CONUS SHIFTING TO THE EAST, THE CHANCE FOR
STORMS WILL SPREAD OVER THE ENTIRE FORECAST AREA FOR FRIDAY INTO
SATURDAY. WITH UNCERTAINTY REGARDING COVERAGE OF THESE STORMS, HAVE
KEPT CHANCES NEAR SEASONAL NORMALS. WITH THIS SHIFT IN THE FLOW
ALOFT, TEMPERATURES WILL ALSO WARM TO AROUND 10 DEGREES ABOVE NORMAL
THURSDAY THROUGH SATURDAY. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  64  43  77 /  60  40   0   0
CTB  50  63  41  75 /  60  40   0   0
HLN  62  68  51  83 /  20  30  10   0
BZN  54  72  48  79 /  20  20  20  10
WEY  48  69  40  73 /  20  40  40  10
DLN  58  76  50  80 /  10  30  20  10
HVR  55  68  45  75 /  60  40   0   0
LWT  55  62  46  74 /  50  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

WEATHER.GOV/GREATFALLS

In the hours before

Special weather statement, Jul 4, 7:49 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 PM MDT SAT JUL 4 2015

MTZ011-045-050330-
HILL-LIBERTY-
849 PM MDT SAT JUL 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LIBERTY...NORTHERN HILL
AND EASTERN TOOLE COUNTIES...

AT 848 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 27 MILES NORTH OF GILDFORD TO 11 MILES NORTH OF
LOTHAIR...AND MOVING SOUTHEAST AT 40 MPH.

WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHESTER...GILDFORD...INVERNESS...JOPLIN...LOTHAIR...HINGHAM AND
RUDYARD.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 309 AND 354.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4882 10971 4825 11100 4850 11128 4887 11128
      4900 11095 4900 11013
TIME...MOT...LOC 0248Z 302DEG 33KT 4895 11046 4863 11120

MLV

The radar

The Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 02:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Hill

When
July 4, 7:55 PM MST
Where
Hill County, 8.57 mi NW of Simpson
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
48.990, -110.300

A 70 mph wind gust and small hail was observed by the COOP Observer.

Hail, Toole

When
July 4, 8:00 PM MST
Where
Toole County, 5.61 mi WSW of Ross Intl Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.980, -112.100

The ground was covered in penny to nickel size hail.

Thunderstorm Wind, Hill

When
July 4, 8:01 PM MST
Where
Hill County, 6.05 mi SW of Haure Afs
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
48.800, -110.010

A local mesonet site recorded a 60 knot wind gust.

Thunderstorm Wind, Hill

When
July 4, 8:04 PM MST
Where
Hill County, 3.71 mi SSW of Cold Stone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.850, -110.550

A local Mesonet site recorded a 52 knot wind gust.

Thunderstorm Wind, Hill

When
July 4, 8:15 PM MST
Where
Hill County, 5.17 mi NNW of Simpson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.970, -110.210

A large barn was destroyed. Large Hay Bales tossed. One Section of a steel shed blown out.

Thunderstorm Wind, Hill

When
July 4, 8:28 PM MST
Where
Hill County, 3.71 mi SSW of Cold Stone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.850, -110.550

A local mesonet site recorded a 52 knot wind gust.

Thunderstorm Wind, Hill

When
July 4, 8:30 PM MST
Where
Hill County, 1.95 mi SE of Inverness
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
48.550, -110.650

A Department of Transportation roadside station recorded a 50 knot wind gust.

Hail, Hill

When
July 4, 8:49 PM MST
Where
Hill County, 9.17 mi NNW of Burnham
Measured
0.75 in hail
Reported by
Public
Coordinates
48.700, -109.910

Thunderstorm Produced an estimated 50 mph wind gust and penny size hail on the north end of Fresno Reservoir.

Thunderstorm Wind, Toole

When
July 4, 8:49 PM MST
Where
Toole County, 8.79 mi SE of Kippen
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
48.700, -111.420

Blue Herron Mesonet site reported a wind gust of 64 knots.

Thunderstorm Wind, Hill

When
July 4, 8:56 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

Havre ASOS reported 63 knot wind gust.

Hail, Hill

When
July 4, 9:00 PM MST
Where
Hill County, 0.69 mi S of Havre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.540, -109.680

Golf ball size hail and power outage reported due to thunderstorm.

Thunderstorm Wind, Liberty

When
July 4, 9:22 PM MST
Where
Liberty County, 0.83 mi SSW of Chester
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.510, -110.960

A mesonet site reported 52 knot wind gust.

Thunderstorm Wind, Hill

When
July 4, 9:49 PM MST
Where
Hill County, 12.45 mi S of Rudyard
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
48.390, -110.540

A 78 mph gust was reported at a CWOP site.

Hail, Hill

When
July 4, 10:15 PM MST
Where
Hill County, 11.69 mi ENE of Haure Afs
Measured
0.75 in hail
Reported by
Public
Coordinates
48.910, -109.680

Penny size hail covering the ground was reported.

Thunderstorm Wind, Chouteau

When
July 4, 10:17 PM MST
Where
Chouteau County, 0.92 mi E of Big Sandy Arpt
Measured
79 kt (91 mph) measured gust
Reported by
Mesonet
Coordinates
48.170, -110.100

A mesonet site reported a gust of 79 knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586531, 586549, 586533, 586534, 586527, 586535, 586538, 586514, 586539, 586541, 586517, 586542, 586543, 586519, 586546.